Energy drinks and hepatitis: Case reveals potential danger - Outbreak News Today | Outbreak News Today Outbreak News Today
Subscribe: RSS Twitter

In a case report published recently in the British Medical Journal, the authors describe an unusual case of hepatitis apparently brought on by binge drinking energy drinks.

Image/StockSnap

Image/StockSnap

The report summary notes:

A previously healthy man aged 50 years presented with malaise, anorexia, abdominal pain, nausea, vomiting, generalised jaundice, scleral icterus and dark urine. He was not on any prescription or over-the-counter medications, but reported drinking 4–5 energy drinks daily for 3 weeks prior to presentation. Physical examination revealed jaundice and right upper quadrant abdominal tenderness. Laboratory studies were remarkable for transaminitis and evidence of chronic hepatitis C infection. Ultrasound scan demonstrated an echogenic liver and diffuse gallbladder wall thickening. Liver biopsy showed severe acute hepatitis with bridging necrosis and marked cholestasis. The patient was treated supportively with complete resolution of his symptoms and marked improvement in his laboratory abnormalities. The development of acute hepatitis in this patient was likely secondary to excessive energy drink consumption. Energy drinks as well as other herbal/over-the-counter supplements should be considered by clinicians in the workup of patients with acute hepatitis, particularly once other aetiologies have been excluded.

This is the second published report of hepatitis due to energy drinks.

The authors continue to say as the energy drink market continues to rapidly expand, consumers should be aware of the potential risks of their various ingredients. Vitamins and nutrients, such as niacin, are present in quantities that greatly exceed the recommended daily intake, lending to their high risk for harmful accumulation and toxicity.

Most common energy drinks, Red Bull, Monster and others, can contain greater than 100 percent of the recommended daily value of niacin.

Nearly 50% of cases of acute liver failure in the USA are due to drug-induced liver injury (DILI).

1 Comment

Leave a Reply

© 2016 Outbreak News Today · Subscribe: RSS Twitter ·